Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 

 

Star-finite representations of measure spaces


Author: Robert M. Anderson
Journal: Trans. Amer. Math. Soc. 271 (1982), 667-687
MSC: Primary 03H05; Secondary 28D05, 60A10
MathSciNet review: 654856
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: In nonstandard analysis, $ ^{\ast}$-finite sets are infinite sets which nonetheless possess the formal properties of finite sets. They permit a synthesis of continuous and discrete theories in many areas of mathematics, including probability theory, functional analysis, and mathematical economics. $ ^{\ast}$-finite models are particularly useful in building new models of economic or probabilistic processes.

It is natural to ask what standard models can be obtained from these $ ^{\ast}$-finite models. In this paper, we show that a rich class of measure spaces, including the Radon spaces, are measure-preserving images of $ ^{\ast}$-finite measure spaces, using a construction introduced by Peter A. Loeb [15]. Moreover, we show that a number of measure-theoretic constructs, including integrals and conditional expectations, are naturally expressed in these models. It follows that standard models which can be expressed in terms of these measure spaces and constructs can be obtained from $ ^{\ast}$-finite models.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 03H05, 28D05, 60A10

Retrieve articles in all journals with MSC: 03H05, 28D05, 60A10


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1982-0654856-1
Keywords: Radon measures, measure-preserving maps, martingales, uniform integrability, compactifications, nonstandard analysis
Article copyright: © Copyright 1982 American Mathematical Society